Alert archive / Arizona / Tornado Warnings in 2024
Tornado Warning 1, NWS Tucson, AZ
NWS Tucson, AZ issued this tornado warning at Jul 14, 2024, 6:00 PM MST for Pima County, Pinal County, Arizona. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2024, 6:00 PM MST (01:00 UTC)
- Expired
- Jul 14, 2024, 6:15 PM MST
- In force
- 15 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Pima County, AZ, Pinal County, AZ
The radar
The Tucson radar (KEMX), 67 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 1.0 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1009 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 2708 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
492
WFUS55 KTWC 150100
TORTWC
AZC019-021-150115-
/O.NEW.KTWC.TO.W.0001.240715T0100Z-240715T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tucson AZ
600 PM MST Sun Jul 14 2024
The National Weather Service in Tucson has issued a
* Tornado Warning for...
Northeastern Pima County in southeastern Arizona...
Southern Pinal County in southeastern Arizona...
* Until 615 PM MST.
* At 600 PM MST, a severe thunderstorm capable of producing a tornado
was located over Mount Lemmon/Summerhaven, or 7 miles east of
Catalina, moving northwest at 10 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly remote areas of
northeastern Pima and southern Pinal Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3246 11072 3242 11080 3251 11091 3254 11078
TIME...MOT...LOC 0100Z 142DEG 10KT 3246 11078
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
WJM1 follow-up statement
661 WWUS55 KTWC 150108 SVSTWC Severe Weather Statement National Weather Service Tucson AZ 608 PM MST Sun Jul 14 2024 AZC019-021-150117- /O.EXP.KTWC.TO.W.0001.000000T0000Z-240715T0115Z/ Pima-Pinal- 608 PM MST Sun Jul 14 2024 ...THE TORNADO WARNING FOR NORTHEASTERN PIMA AND SOUTHERN PINAL COUNTIES WILL EXPIRE AT 615 PM MST... The tornado threat has diminished for the Summerhaven area and the Tornado Warning has been cancelled. However, large hail and damaging winds remain likely and a Severe Thunderstorm Warning remains in effect for the area. && LAT...LON 3246 11072 3242 11080 3251 11091 3254 11078 TIME...MOT...LOC 0107Z 142DEG 10KT 3246 11078 $$ WJM
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this tornado warning went out at Jul 14, 1:47 PM MST, 4 hours 13 minutes earlier.
Area forecast discussion, Jul 14, 1:47 PM MST, 4 hours 13 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 147 PM MST Sun Jul 14 2024 .SYNOPSIS...Temperatures will fall back closer to seasonal averages as high pressure weakens and deeper moisture returns to the area. Thunderstorm coverage will ramp back up starting today and continuing into the work week. Damaging thunderstorm winds will continue to be a threat with some storms, along with heavy rain threats gradually increasing through the week. && .DISCUSSION...Deeper moisture has spread into the area, largely from the Gulf of CA as we see a direct push up through Sonora as well as a surge into the lower deserts. The 12Z KTWC sounding had precipitable water back up to 1.5 inches with marginal convective inhibition in the morning that will be easily overcome to tap into a marked increase in CAPE. Decent shear as well. Valley storms should be well supported with some organized strong outflows possible. Steering level flow is easterly, but propagation along outflows will also be a consideration. Orientation of outflow from the rim country should be more easterly, and could impact northern and northwestern areas, but doesn't suggest evening impacts for Tucson. Ensemble means keep the high meandering around from just east/northeast of us to nearly overhead during the coming week. On days where the high is northeast and east of us we'll continue to be vulnerable to strong organized outflow. On days where it's overhead, the relative mid level warming combined with a generally weaker flow will make for less organized shorter lived pulse storms. Today and Monday look favorable for stronger storms. The deeper moisture should remain in place, so localized flooding concerns will be an issue again through the week. We'll keep an eye on a slow moving easterly wave that is expected to meander gradually westward across north central Mexico this week, perhaps pushing just south of us around Thursday. Any potential tropical systems should remain well south of any regions that would influence our weather. Overall, typical late July weather. && .AVIATION...Valid through 16/00Z. SCT-BKN clouds at 8k-12k ft AGL thru 15/04Z and again aft 15/18Z, with diminishing cloud cover between 15/04Z and 15/18Z. ISOLD/SCT TSRA/SHRA thru 15/04Z, mainly south of KTUS from KFHU westward through Santa Cruz county and into central/western Pima county and also in the White Mountains. SCT TSRA/SHRA developing areawide again aft 15/19Z. MVFR conditions in TSRA, with mountain obscurations, vsby reductions and wind gusts to 40+ knots. Outside of TSRA, SFC wind at most locations 12 knots or less favoring a SWLY thru NWLY direction during the afternoon/early evening hours and variable in direction at other times. The exception will be in the upper Gila River valley near KSAD where WLY/NWLY SFC wind will be 12-18 kts with gusts to 26 kts thru 15/04Z and again aft 15/18Z. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Deeper moisture has moved back into southeast Arizona and typical mid July moisture levels are expected through the week. This will result in the daily cycle of mainly afternoon and evening showers and thunderstorms, with the potential for more widespread rainfall. The main threats will be strong, gusty and erratic outflow winds and heavy rainfall leading to localized flash flooding. Minimum relative humidity values will be 17-30 percent in most lower elevation locations and 30-45 percent in mountain areas. Away from thunderstorms, 20-foot winds will generally be 15 mph or less, with afternoon/early evening gusts to 20-25 mph and light winds overnight. The exception will be in the upper Gila River valley around Safford, where afternoon/early evening winds will be west-northwest at 15-20 mph and gusts to 25-30 mph through Wednesday. Wind direction will primarily be southwest through northwest into the middle of the week, with winds switching to an easterly direction Thursday and Friday. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 14, 4:33 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Tucson AZ
433 PM MST Sun Jul 14 2024
AZZ503-504-507-513-514-150030-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
433 PM MST Sun Jul 14 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN PIMA AND WEST
CENTRAL COCHISE COUNTIES THROUGH 530 PM MST...
At 432 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Saguaro National Park East to
7 miles southeast of Corona De Tucson. Movement was west at 15 mph.
These storms are expected to push into the Tucson Metro Area between
5 and 6 PM MST.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Tucson, Sahuarita, Green Valley, Davis-Monthan Air Force Base, Drexel
Heights, Tanque Verde, Vail, Corona De Tucson, South Tucson, Pascua
Pueblo Yaqui Reservation, East Sahuarita, San Xavier Community,
Sabino Canyon Recreation Area, Summit, Catalina Foothills, Tucson
International Airport, Saguaro National Park East, Rita Ranch,
Mescal, and San Xavier Mission.
This includes the following highways...
Interstate 10 between mile markers 257 and 297.
Interstate 19 between mile markers 37 and 63.
Route 83 between mile markers 39 and 58.
Route 86 between mile markers 169 and 171.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3241 11089 3185 11122 3174 11063 3218 11024
TIME...MOT...LOC 2332Z 105DEG 15KT 3216 11047 3185 11072
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CWRLocal storm report, Jul 14, 4:59 PM MST, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Tucson AZ
459 PM MST Sun Jul 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM Tstm Wnd Gst 18 SE Tucson 31.99N 110.71W
07/14/2024 M61 MPH Pima AZ Public
Report of 61M gust and 1/4 inch to 3/4 inch
hail.
&&Local storm report, Jul 14, 5:04 PM MST, 56 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
504 PM MST Sun Jul 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM Tstm Wnd Gst 20 SE Tucson 31.97N 110.69W
07/14/2024 M66 MPH Pima AZ Public
Personal weather station reported 66M wind
gust.
&&The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 5:04 PM MST | Areal Flood Advisory | TWC | Pima | 116 min |
| Jul 14, 5:29 PM MST | Dust Storm Advisory | TWC | Pima, Pinal | 61 min |
| Jul 14, 5:29 PM MST | Flash Flood Warning | TWC | Cochise, Pima | 118 min |
| Jul 14, 5:39 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Pinal | 66 min |
| Jul 14, 5:48 PM MST | Flash Flood Warning | TWC | Cochise, Pima | 3 hr |
| Jul 14, 6:04 PM MST | Dust Storm Warning | TWC | Pima, Pinal | 91 min |
| Jul 14, 6:22 PM MST | Tornado Warning | TWC | Pima | 23 min |
| Jul 14, 6:26 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 64 min |
| Jul 14, 6:45 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 45 min |
| Jul 14, 6:47 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 14, 6:49 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 30 min |
| Jul 14, 7:01 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 3 hr |
| Jul 14, 7:24 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 51 min |
| Jul 14, 8:11 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 49 min |
| Jul 15, 1:14 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 22 min |
| Jul 15, 2:30 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 45 min |
| Jul 15, 2:39 PM MST | Areal Flood Advisory | TWC | Graham, Greenlee | 3 hr |
| Jul 15, 2:49 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 41 min |
| Jul 15, 2:59 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Jul 15, 3:11 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 49 min |
| Jul 15, 3:38 PM MST | Areal Flood Advisory | TWC | Cochise | 112 min |
| Jul 15, 3:44 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 61 min |
| Jul 15, 4:03 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 20 min |
| Jul 15, 4:21 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 39 min |
| Jul 15, 4:37 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 38 min |
| Jul 15, 4:39 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 51 min |
| Jul 15, 4:52 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 38 min |
| Jul 15, 4:54 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
Nearby
Tornado Warnings in Arizona, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.